ginger turmeric and pepper spices

Statin-type cholesterol-lowering drugs are an important part of every cardiologist’s tool box. They lower cholesterol, which is a significant risk factor for heart disease. People who already have heart disease get the greatest benefit from statins. Unfortunately, some people find that they develop muscle pain as a side effect. What can be done to relieve statin-induced muscle pain?

Dealing with Statin Side Effects:

Q. I am in my early 60s and have heart disease. My first heart attack was 10 years ago and I have two stents.

My doctor says I must stay on a statin despite unbearable muscle pain. I have tried Coenzyme Q10 but that doesn’t seem to solve the problem. Is there anything else I can take that will help ease this pain?

Managing Statin-Induced Muscle Pain:

A. Possibly. Muscle pain associated with statins can be hard to manage, especially in a situation like yours where stopping the statin is not an option.

An international group of researchers has suggested that a curcumin supplement could help ease statin-induced muscle pain (Sahebkar et al, Journal of Cachexia, Sarcopenia and Muscle, Feb. 2017).  This component of turmeric, the yellow spice in curry, has anti-inflammatory properties. It helps to prevent muscle soreness and atrophy. A review of basic research suggests it might even help HDL cholesterol work harder (Ganjali et al, Pharmacological Research, May 2017).

Cautions on Curcumin:

You would not be able to use curcumin, however, if you are taking an anticoagulant such as warfarin to keep your stents clear. Both turmeric and curcumin appear to increase the risk of bleeding when combined with such drugs.

Learn More:

You can learn more about the many uses of turmeric for arthritis, cancer prevention, irritable bowel syndrome, muscle cramps, nerve pain and lowering blood sugar in our book, Spice Up Your Health: How Everyday Kitchen Herbs & Spices Can Lengthen & Strengthen Your Life. A new edition with an index is now available at 20% off for a limited time at www.PeoplesPharmacy.com. Those who prefer to use Media Mail rather than Priority Mail shipping may send a check for the price of the book plus $3 for shipping to:

Graedon Enterprises, Inc.

PO Box 52027

Durham, NC 27717-2027

NC residents please include 7.5% sales tax.

You may also be interested in our Guide to Cholesterol Control and Heart Health, with a discussion of medications and nondrug strategies to lower cholesterol and protect the heart.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Margaret J
    usa
    Reply

    Nice tips and ideas. I am having muscle spasm in my arms and lower back too, I was looking for some exercises or anything else to get rid of this pain. Can you suggest me something to get a permanent relief?

  2. Barbara
    Texas
    Reply

    I am on a heartburn med and for the last six months have had bad muscle pain. I have practiced yoga for years and am now having difficulty doing certain poses. I think I should get off the med but am afraid of what will happen.

  3. Chris
    Christiansburg, VA
    Reply

    My husband had a heart attack the first of February 2000 and two stents were placed. He was placed on Lipitor. We had plans to leave the area where we had lived for 15 years or more to another state. He was on Lipitor for two years, maybe longer until his family doctor in our new home state listened as my husband had complaints of weakness, after being a very active Research Biologist and Ecologist and also a deer hunter (he would scope in a large buck and then say “Goodbye. See you next year.) He was taken off the Lipitor. On a different statin. His muscles continued to waste slowly. One Tuesday in June 2016 he said no more driving as he was too tired. He needed my help to get out of bed. He remained independent with his needs. He was mentally sharp throughout the years and up until late evening before he died. By Sunday he went to the ER and was admitted under Palliative Care where he stayed two nights. Tuesday he came home with Hospice. He knew he was home and smiled. Shortly after midnight on Thursday he died peacefully. Thankfully, he had independence and love and was at home. What can others watch for and what can be done to reverse or stop the muscle waste? My husband had tried to walk daily but muscles fought his efforts. Any suggestions? I thank you.

  4. Pam
    FL - Florida
    Reply

    My husband and I are in our mid-sixties and we both take a statin. Shortly after he started taking it, he experienced terrible muscle cramps in his legs and abdomen – usually at night. He finds that a quick can (or partial can) of V8 juice makes them go away! He just found out about eating mustard for cramps so he’ll be trying that, too.

    After I started taking a statin, I experienced a muscle cramp in my leg at night but I started adding 100 mg. of ubiquinal (CoQ10) to my daily regimen. No cramps now.
    My husband tried the ubiquinal, also but I think he needs a higher dose and maybe motivation to take another pill every day. ;o)

  5. Dan
    Reply

    The muscle pain can be a symptom of Rhabdomyolysis, or muscle degradation that can be harmful to kidneys. If you have this pain and the doctor isn’t ordering lab work to check for this dangerous condition, another doctor needs to be seen.

  6. Gary
    Michigan
    Reply

    I take Magnesium Oxide (MagOx) and CoQ10 works very well taken almost all my severe cramps away.

  7. joyce
    dallas
    Reply

    Back in the day, I recall the People’s Pharmacy show talked a lot about CoQ10. As a result, my husband and I started to take 100MG a day. Despite both of us being on 40MG of pravastatin for 15 years, we’ve never had any muscle problems. I’m more worried about the possible ALS connection.

  8. Rick
    Reply

    Even though the leg pains may not be “cured” in all cases, please remember that Statin drugs not only “turn off” the liver’s production of cholesterol but statins also shut down the body’s production of Co Q 10. If the liver produces it, we must need it.

  9. Jims3D
    Reply

    D-ribose works for me – 1/8 to 1/4 of a tab sublingually.

  10. Carol S
    Colorado
    Reply

    A cardiologist (electrophysiologist) once told me that taking FISH OIL (oral) could substitute for STATINS.

    So, why continue with statins, when fish oil works just as well?

    • Terry Graedon
      Reply

      Fish oil does not work as well as statins. More recent studies of fish oil don’t show that it prevents stroke or heart attacks. The standard advice is to eat fish at least twice a week, though it is not clear whether that will save lives either.

  11. Pam
    Texas
    Reply

    I have also heard changing from one statin to another brand can sometimes make the muscle pain go away with COQ10. I would try that first. Try & see if your doctor will get you some samples of the same mg. that he prescribes just to see if it helps.

  12. Suzanne B
    Bellevue Wa
    Reply

    I also experienced muscle pain from statins. My Vitamin D level was very low, once I started taking Vitamin D every day I was able to tolerate statin with no muscle pain.

  13. keith
    Keller, TX
    Reply

    First and final thought is that stopping statins is the best thing you can do for your overall health…Statins do not cure or prevent heart disease…At best they reduce heart attacks by 1% (not the 33% the drug companies claim)…The deadly side effects more than cancel this minor benefit!

  14. Lynn
    NC
    Reply

    I’ve been suffering from statin-induced leg muscle pain for a year. I already was taking the supplement Turmeric Curcumin (500 mg) and it did not help. I stopped the simvastatin entirely in January. It is now end of April and I’m again able to walk on the treadmill, use my cardiofit and go up and down stairs without pain and without pulling myself up on the stair railing.

    Luckily, I have not had a heart problem and I have been a Type II Diabetic for 14 years. If I had remained on the statin I would not be able to exercise – a necessity for a diabetic. I don’t want to spend the rest of my years in a wheelchair or on a cane. I want to live! I am 83.

    I don’t believe statins have been proven to actually prevent heart attacks. Furthermore, I firmly believe the American public are over-medicated!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.